Did you know that certain medications may cause hearing loss?
Here, we’ll learn more about ototoxicity. We’ll list some of the symptoms, as well as the most common types of medications that may cause ototoxicity. We’ll also discuss some natural remedies that may prevent hearing loss, or improve hearing loss symptoms.
What is ototoxicity?
Ototoxicity is what happens when toxins from medications damage your ears.
There are hundreds of medications in the market that may cause damage to the ears. Some of these drugs are used to treat severe infections of illnesses. For some people, one of the unfortunate side effects is ototoxicity.
What are the symptoms of ototoxicity?
Because ototoxicity impacts the inner ear, the symptoms are primarily related to hearing and balance.
The symptoms typically start off as mild and may get worse over time if left undiagnosed or untreated. The severity of symptoms also depends on the individual and their risk factors, as we’ll discuss below.
Here are some of the symptoms of ototoxicity :
- Ringing in the ears (also known as tinnitus)
- Hearing loss in one or both ears
- Loss of balance
- Blurred vision
- Bouncing vision
Who is at a high risk for ototoxicity and hearing loss?
There can be several variables that determine whether one is affected by ototoxicity. The risk factors also play a role in how quickly someone experiences symptoms and how severe they are.
Here are some of the risk factors of ototoxicity.
- Dosage of medication
- Duration of treatment
- How much of the medication the patient has taken throughout their lifetime
- Whether kidney function is impaired
- Taking multiple ototoxic drugs at the same time
- Pre-existing hearing conditions
- Hereditary factors
Depending on how many of these factors are relevant, specific drugs may cause different symptoms for different people.
Try new Hearing Loss Supplement for FREE: uVitals has developed & clinically tested a new Hearing Loss supplement that contains essential compounds optimized to restore damaged nerves in the ear & reverse sensoneural hearing loss without prescriptions or hearing aids.
What medications cause hearing loss?
Depending on the person, ototoxicity can be caused by a wide variety of medications (both prescription and over-the-counter).
While there are hundreds of medications that may contribute to hearing loss, here’s a list of the more common ones that we will expand on below.
Ototoxic Medications that can cause hearing loss
- Antibiotics: Gentamicin, Streptomycin, Tobramycin & Erythromycin
- Loop diuretics: Furosemide
- Chemotherapeutic agents: Cisplatin & Carboplatin
Antibiotics that fall within the aminoglycoside class may cause ototoxicity. The reasons are not well understood. Some common antibiotics in this class are gentamicin, streptomycin, and tobramycin .
Erythromycin, a macrolide antibiotic, can also cause damage to the ear .
Loop diuretics are medications used to treat hypertension in people with chronic kidney disease. Furosemide is a loop diuretic medicine that may cause ototoxicity, especially at higher doses .
Certain medications designed to stop the growth of cancer cells can be responsible for ototoxicity. The drugs cisplatin and carboplatin may cause tinnitus or hearing loss .
Aspirin may also cause hearing loss at higher doses. But the symptoms typically stop once aspirin is discontinued .
For a full list of ototoxic drugs, check out this list from the American Tinnitus Association (PDF document).
How is ototoxicity diagnosed?
There is no specific test for ototoxicity. Your doctor will conduct various tests to check the health of your inner ear. They may also ask you about your symptoms and history of medications.
One of the challenges with ototoxicity is that the symptoms are often ignored in the earlier stages, especially if they are mild.
If you’re about to begin treatment with a known ototoxic drug, it might be a good idea to get your ears checked. Then, you can have them looked at periodically to check for ototoxicity. Also, let your ENT physician know if you suspect that your symptoms are caused due to ototoxicity.
Is hearing loss permanent?
For most people affected by ototoxicity, the damage is reversible, at least to some degree. Unfortunately, for some people, the damage can be permanent. Sadly, ototoxicity is often a trade-off for the treatment of a more severe condition, like cancer.
Whether ototoxicity can be reversed often depends on the dosage, duration, and type of medication. Damage caused by cisplatin (cancer medication) is usually permanent. Aspirin, on the other hand, is temporary.
This is another reason why it is vital to be aware of the phenomenon of ototoxicity. If you are about to begin treatment with one of the known ototoxic agents, you can consult with your doctor on ways to avoid damage to your ears.
Are there natural remedies for hearing loss?
In some ways, your ears are similar to every other part of your body. They need the right nutrition and care to function at an optimal level. It might be possible that giving your ears the right nutrients may help in the fight against ototoxicity.
There is at least one study that suggests that specific vitamins might act as natural “hearing loss pills.”
The University of Michigan and the University of Florida conducted a study to find out if temporary noise-induced hearing loss could be reversed in animals.
Hearing Loss Prevention Supplements
The researchers gave supplements to guinea-pigs with the following antioxidants: beta-carotene, vitamin C and vitamin E. They also included magnesium, one of the critical minerals that regulate various functions in the body.
The study found that supplementation with antioxidants prevented both temporary and permanent noise-induced hearing loss in guinea-pigs .
If you’ve ever been to a loud concert, you may have experienced temporary hearing loss or tinnitus. But after a day or two, everything gets back to normal. You experienced symptoms due to temporary damage to the inner ear cells. After the inner ear cells healed within a couple of days, the symptoms went away.
Scientists think that it might be possible to boost inner ear health through supplementation. This way, you might prevent temporary hearing loss (in some cases), whether from ototoxic medicines, or loud concerts.
For further evidence, another analysis of cross-sectional data from 2592 American adults found a lower risk of hearing loss when people consume magnesium and antioxidants .
What should I do if I suspect I have ototoxicity?
If you’ve been taking medications linked with ototoxicity and you’re experiencing symptoms, you should schedule an appointment with your doctor. Do not make any changes to your medications without consulting your doctor.
You should also include vitamin C, vitamin E, beta-carotene and magnesium in your diet, regardless of whether you have symptoms of ototoxicity. These minerals and antioxidants will boost your inner ear health, as well as your overall health. You can get them from dietary sources or from a supplement if that’s more convenient.
Get the uVitals Hearing Loss supplement for FREE: we have developed & clinically tested a new Hearing Loss supplement that contains essential compounds optimized to restore damaged nerves in the ear & reverse sensoneural hearing loss without prescriptions or hearing aids!
Resources & Products mentioned:
- https://www.ata.org/sites/default/files/Drugs%20Associated%20with%20Tinnitus%202013_Updated2017.pdf (Full list of ototoxic drugs)
- BlueBonnet Beta Carotene C and E Plus Selenium Vegetarian Capsules, 120 Count, White
- Nobi Nutrition High Absorption Magnesium Complex - Premium Mag Supplement for Sleep, Leg Cramps, Muscle Relaxation & Recovery - for Women & Men - Pure, Gluten-Free Pills - 60 Vegan Capsules
- ^ https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5894487/
- ^ https://vestibular.org/ototoxicity
- ^ https://jamanetwork.com/journals/jamaotolaryngology/fullarticle/484112
- ^ https://www.ncbi.nlm.nih.gov/pubmed/1731511
- ^ https://www.ncbi.nlm.nih.gov/pubmed/29937824
- ^ https://www.ncbi.nlm.nih.gov/pubmed/8233488
- ^ https://www.ncbi.nlm.nih.gov/pubmed/8397891
- ^ https://www.ncbi.nlm.nih.gov/pmc/articles/PMC1950331/
- ^ https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4441318/